Hail, Garland
- When
- July 13, 2:00 PM CST
- Where
- Garland County, 1.33 mi WNW of Gardner
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.490, -93.100
Hail fell on the west side of Hot Springs.
Hot, humid conditions combined with some relatively weak low pressure aloft to create scattered to numerous showers and thunderstorms on the 13th. A few of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Hot, humid conditions combined with some relatively weak low pressure aloft to create scattered to numerous showers and thunderstorms on the 13th. A few of the storms became severe. Locally heavy rain and some flash flooding occurred as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 13, 1:41 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 241 PM CDT WED JUL 13 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT SHOWERS AND THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON IN WESTERN AND SOUTHWESTERN ARKANSAS. FOR THE NEXT COUPLE OF HOURS THE FOCUS WILL BE PRIMARILY ALONG AN OUTFLOW BOUNDARY IN SWRN ARKANSAS THAT WAS EJECTED SOUTHWARD FROM CONVECTION IN THE NRN PART OF THE STATE THIS MORNING. HOWEVER AS THE MUCH TALKED ABOUT UPPER WAVE...CURRENTLY OVER NE OK...MOVES OVER ARKANSAS OVER THE NEXT 24 HOURS...MORE SCATTERED CONVECTION SHOULD DEVELOP ACROSS THE STATE. HAVE BROAD BRUSHED 40 PERCENT POPS THIS EVENING TO ACCOUNT FOR SCT THUNDERSTORMS. WITH REGARD TO THREATS...STRONGER STORMS WILL BE CAPABLE OF STRONG WINDS AND SOME LARGER HAIL. FLASH FLOODING COULD BE A CONCERN AS WELL AS SOME AREAS HAVE ALREADY SHOWN EVIDENCE OF TRAINING STORMS...BUT THIS WOULD BE A LESS WIDESPREAD THREAT. IN TERMS OF TEMPERATURES AND HEAT ADVISORIES...THE UPPER RIDGE WILL CONTINUE TO REMAIN IN CONTROL OF THE WEATHER ACROSS THE STATE OVER THE NEXT FEW DAYS SO TEMPERATURES WILL CONTINUE TO BE WARM AND SUMMER LIKE. HAVE CONTINUED THE HEAT ADVISORY THROUGH THIS EVENING FOR CENTRAL ARKANSAS...AND THROUGH THURSDAY FOR THE SE PART OF THE FORECAST AREA. HOWEVER...CONDITIONS IN THE NORTH WERE COOLED SIGNIFICANTLY THIS MORNING FROM CONVECTION OVER THE FAR NRN PARTS OF THE STATE. SIMILAR CONDITIONS COULD OCCUR OVER PARTS OF SRN AND SERN ARKANSAS TONIGHT...WHICH WOULD MEAN THE HEAT ADVISORY COVERING THOSE AREAS MAY GET MASSAGED A BIT BY LATER SHIFTS. STILL...TEMPS IN THE MID TO UPPER 90S IN THE SOUTH WITH HEAT INDEX VALUES AROUND OR SLIGHTLY OVER 100 SEEM PROBABLE TOMORROW. FOR FRIDAY...HAVE ONLY SLIGHT CHANCE POPS IN THE FORECAST. UPPER WAVE WILL NOT BE AS POTENT BUT ENOUGH ENERGY WILL REMAIN...AND LIKELY ENOUGH REMNANT SFC BOUNDARIES IN PLACE...TO SPARK OFF AT LEAST SOME ISOLATED STORMS FRI AFTERNOON. WILL NEED TO LOOK AT HEAT ADVISORIES FOR FRIDAY AS HEAT INDEX VALUES WILL ONCE AGAIN BE BACK ABOVE 105 DEGREES FOR A LARGE PART OF THE FORECAST AREA. && .LONG TERM...SUNDAY THROUGH WEDNESDAY NOT MUCH CHANGE TO THE LONG TERM...WITH THE STRONG UPPER LEVEL RIDGE SCOOTING NORTH INTO MO AND ALLOWING GULF MOISTURE TO RIDE THROUGH LA AND INTO SOUTHERN AR. BEST CHANCE FOR PRECIP WILL EXIST OVER THE SOUTHERN HALF OF THE STATE THROUGH THE PERIOD...AND IN THE AFTERNOON/EVENING HOURS. TEMPS AND DEW PTS WILL REMAIN 3 TO 5 DEGREES ABOVE SEASONAL AVERAGES...BUT WILL BE A FEW DEGREES COOLER THAN THIS WEEK. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 75 91 75 94 / 40 40 20 20 CAMDEN AR 77 97 77 96 / 40 40 20 30 HARRISON AR 73 91 72 93 / 40 40 20 20 HOT SPRINGS AR 77 96 77 96 / 40 40 20 30 LITTLE ROCK AR 78 96 77 96 / 40 40 20 30 MONTICELLO AR 78 97 77 95 / 40 40 20 30 MOUNT IDA AR 76 97 75 96 / 40 40 20 30 MOUNTAIN HOME AR 74 91 73 93 / 40 40 20 20 NEWPORT AR 76 93 75 95 / 40 40 20 30 PINE BLUFF AR 77 96 76 95 / 40 40 20 30 RUSSELLVILLE AR 76 96 75 97 / 40 40 20 20 SEARCY AR 76 95 75 95 / 40 40 20 30 STUTTGART AR 77 95 77 95 / 40 40 20 30 && .LZK WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CONWAY-FAULKNER- JOHNSON-LOGAN-MONTGOMERY-PERRY-POLK-POPE-SCOTT-WHITE-YELL. HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ARKANSAS-BRADLEY- CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-GARLAND-GRANT-HOT SPRING-JEFFERSON-LINCOLN-LONOKE-MONROE-OUACHITA-PIKE-PRAIRIE- PULASKI-SALINE-WOODRUFF. && SHORT TERM...64 / LONG TERM...61
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT WED JUL 13 2011 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT VERY HOT AND HUMID CONDITIONS WILL CONTINUE TODAY WITH HEAT ADVISORIES IN EFFECT FOR MUCH OF ARKANSAS. HEAT INDEX VALUES WILL AGAIN RISE ABOVE 105 DEGREES FOR SEVERAL HOURS THIS AFTERNOON. OVERNIGHT TEMPERATURES WILL ALSO BE WARM...AND NOT PROVIDE MUCH RELIEF FROM THE HEAT. SCATTERED SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST TODAY...AS A DISTURBANCE MOVES ACROSS THE NATURAL STATE. WIDESPREAD AND ORGANIZED SEVERE WEATHER IS NOT EXPECTED...THOUGH ANY STORM THAT DOES FORM COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS THE GREATEST THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME MINOR RELIEF IN THE VERY HOT TEMPERATURES IS EXPECTED FOR THE LATTER HALF OF THE WORK WEEK AS THE PERSISTENT UPPER LEVEL HIGH WEAKENS. THIS WILL ALLOW SEVERAL UPPER LEVEL IMPULSES TO PASS ACROSS ARKANSAS...RESULTING IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. WIDESPREAD AND ORGANIZED SEVERE WEATHER IS NOT EXPECTED...THOUGH ANY STORM THAT DOES FORM COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS THE GREATEST THREAT. DRY AND VERY HOT CONDITIONS WILL RETURN FOR THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH STRENGTHENS AGAIN OVER THE NATURAL STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 58
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 204 PM CDT WED JUL 13 2011 ARZ041-042-052>054-131950- CLARK AR-GARLAND AR-HOT SPRING AR-MONTGOMERY AR-PIKE AR- 204 PM CDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARLAND... SOUTHEASTERN MONTGOMERY...WESTERN HOT SPRING...EXTREME NORTHEASTERN PIKE AND EXTREME NORTHWESTERN CLARK COUNTIES UNTIL 245 PM CDT... AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 3 MILES SOUTHWEST OF PEAK...OR 10 MILES SOUTH OF LAKE OUACHITA...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SEGUR... MOUNTAIN PINE... MEYERS... LOFTON... GAP CREEK REC AREA... WELSH... SUNSHINE... ROYAL... POINT CEDAR... PETTYVIEW... PEARCY... MARCUS... HEMPWALLACE... CRYSTAL SPRINGS... BONNERDALE... BISMARCK... SPILLWAY REC AREA... ROBERTS LAKE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3461 9315 3427 9315 3435 9351 3453 9352 TIME...MOT...LOC 1904Z 267DEG 11KT 3445 9340 225
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
207 PM CDT WED JUL 13 2011
ARZ043-131950-
SALINE AR-
207 PM CDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE COUNTY UNTIL 245
PM CDT...
AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF RUBICON...OR 16 MILES NORTHWEST
OF BENTON...MOVING EAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LAKE NORRELL... PARON... GRAPE...
BLAND... AVILLA... SCHOOLHOUSE MTN...
KENTUCKY... JENNINGS MTN... HORSESHOE MTN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3480 9280 3478 9265 3477 9265 3477 9257
3476 9256 3456 9262 3470 9287
TIME...MOT...LOC 1907Z 282DEG 6KT 3472 9278
225SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 213 PM CDT WED JUL 13 2011 ARZ038-039-041-042-132000- GARLAND AR-MONTGOMERY AR-PERRY AR-YELL AR- 213 PM CDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YELL...EXTREME SOUTHWESTERN PERRY...NORTHWESTERN GARLAND AND EXTREME NORTHEASTERN MONTGOMERY COUNTIES UNTIL 300 PM CDT... AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF POWELL MTN...OR 15 MILES NORTH OF LAKE OUACHITA...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... FOURCHE VALLEY... ONYX... CHULA... ALY... STEVE... POWELL MTN... PLEASANT HILL... LONE PINE MTN... FOURCHE MTN REC AREA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3494 9325 3472 9328 3476 9358 3492 9356 TIME...MOT...LOC 1913Z 268DEG 16KT 3481 9338 225
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
216 PM CDT WED JUL 13 2011
ARZ030-037-132000-
LOGAN AR-SCOTT AR-
216 PM CDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND NORTHERN
SCOTT COUNTIES UNTIL 300 PM CDT...
AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANSFIELD...OR NEAR HUNTINGTON...MOVING EAST
AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
OLIVER... ECHO... LUCAS...
IONE... HON... ELM PARK...
BARBER... ABBOTT... WALDRON LAKE...
PILOT KNOB... EAST POTEAU MTN... BOOTHE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3496 9434 3497 9424 3506 9423 3507 9425
3509 9424 3509 9419 3511 9415 3515 9414
3515 9402 3490 9406 3494 9435
TIME...MOT...LOC 1916Z 272DEG 13KT 3505 9424
225SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 235 PM CDT WED JUL 13 2011 ARZ038-132020- YELL AR- 235 PM CDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YELL COUNTY UNTIL 315 PM CDT... AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF DANVILLE...OR NEAR WALTREAK...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... DANVILLE... PLAINVIEW... FOURCHE VALLEY... WING... WALTREAK... ROVER... CORINTH... BRIGGSVILLE... BELLEVILLE... WARDS CROSSING... WALNUT GROVE... SURROUNDED RIDGES LAKE... SUNLIGHT BAY PARK... POTATO HILL MTN... PETER GEORGE LAKE... PEELER LAKE... NIMROD WMA... MICKLES... IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE STORM PASSES. && LAT...LON 3512 9325 3491 9326 3490 9369 3508 9370 TIME...MOT...LOC 1934Z 265DEG 15KT 3500 9359 46
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 237 PM CDT WED JUL 13 2011 ARZ040-041-132020- MONTGOMERY AR-POLK AR- 237 PM CDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY AND EASTERN POLK COUNTIES UNTIL 315 PM CDT... AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOLF PEN GAP...OR 7 MILES SOUTHEAST OF MENA...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... OPAL... ODEN... MIMOSA... LITTLE MISSOURI FALLS REC AREA... LAKE MENA... SHADY... PINE RIDGE... NUNLEY... INK... DALLAS... BOARD CAMP... BIG FORK... YOCANNA... WOLF PEN GAP... WHITETOWN... WEST HANNA MTN... TURNERS MTN... SMOKE ROCK MTN... IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE STORM PASSES. && LAT...LON 3465 9374 3440 9372 3441 9422 3459 9423 TIME...MOT...LOC 1937Z 266DEG 16KT 3451 9411 46
The Little Rock radar (KLZK), 86 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
11 thunderstorm wind, 5 flash flood, 4 hail, 2 lightning, 1 heavy rain. Local standard time, as filed.
Hail fell on the west side of Hot Springs.
Winds were estimated up to 60 mph.
Hail fell on Airport Rd.
A very large oak tree was blown down on the north side of Hot Springs.
The roof was blown off a metal industrial building.
Flash flooding occurred in downtown Hot Springs and along Central Ave.
A few trees were blown down around town.
Hail was 3/4 to 1 inch in diameter.
At least 20 trees were blown down in Monticello and nearby areas. One of the trees fell on a car. Falling trees just barely missed another car and a house. Power lines were also blown down.
Street flooding occurred in Monticello, and water entered some businesses. The Arkansas Forestry Commission station at Monticello measured 2.50 inches of rain in a short amount of time.
Culverts were washed out after heavy rain - up to 4 inches - fell in the Board Camp area.
Flash flooding occurred near Arkansas Tech University, especially along Arkansas 7.
A bull and a cow were killed when lightning struck the tree under which they were standing.
Thunderstorm winds blew a barn down.
A tree fell across a road. Power outages occurred in Carthage.
Large tree limbs were blown down along Arkansas Highway 107.
A rain gage measured 1.60 inches of rain in just over an hour.
A tree and a road sign were blown down, partially blocking U.S. 67/167 southbound.
Several trees were blown down in Cabot. One tree fell on a house and another landed on a car.
Lightning struck two houses in Gillett, starting fires.
Two to three inches of rain caused some street flooding in Gillett. Up to 5 inches of rain fell just southwest of town.
Trees were blown down, with some of the trees falling on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310373, 310639, 310377, 310378, 310638, 310384, 310645, 310387, 310388, 310392, 310394, 310640, 310398, 310400, 310403, 310648, 310404, 310408, 310406, 310411, 310641, 310643, 310644.